Louisiana, 2002

Lightning Strike in Louisiana, March 20, 2002

March 20, 2002 · NWS SHV · 1 event in 1 county or zone

Lightning hit an elementary school doing minor electrical damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Lightning hit an elementary school doing minor electrical damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 20, 10:30 AM CST, 36 minutes earlier.

Area forecast discussion, Mar 20, 10:30 AM CST, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CST WED MAR 20 2002

AT MID MORNING...FRONT HAS MOVED JUST SOUTH OF THE CWA...
WITH SURFCAE LOW TRACKING ALONG GULF COAST NEAR BPT.
UPPER LOW WAS CLOSED OFF OVER NORTH CENTRAL TEXAS AND
NEW MODEL RUNS SHOW IT OPENING AND MOVING TO THE EAST BY TONIGHT.
SO LOOKING FOR CURRENT CONVECTIVE ACTIVITY IN CWA TO BEGIN TO
ACCELERATE EAST...EXITING THE CWA EARLY AFTERNOON. SOME LIFT
CONTINUES TO BE GENERATED WITH UPPER LOW...SO SCATTERED SHOWERS MAY
PERSIST IN WEST HALF OF AREA UNTIL EARLY AFTERNOON ALSO...
BUT ONLY ABOUT 30 PERCENT COVERAGE AT MOST. SOME ADJUSTMENTS IN
FORECAST WILL BE NEEDED.

NOT MUCH CHANGE EXPECTED IN TEMPS TODAY WITH CURRENT READINGS
FAIRLY CLOSE TO EXPECTED HIGHS...AS CLOUD COVER PERSISTS.
THUS ZONES WILL HAVE TO HAVE SOME MAJOR CHANGES WITH THE
AFTERNOON HIGHS.

.SHV...NONE

14

In the hours before

Local storm report, Mar 20, 5:30 AM CST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT, LA
530 AM CST WED MAR 20 2002

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0830 PM    HOPE                      AR   FLOODING
03/19/02   HEMPSTEAD                      FLOODING IN HOPE. REPORTED
                                          BY EMERGENCY MANAGER.

1130 PM    DETROIT                   TX   FLOODING
03/19/02   RED RIVER                      HIGH WATER OVER HIGHWAY
                                          410. REPORTED BY LAW
                                          ENFORCEMENT.

1205 AM    GARVIN                    OK   FLOODING
03/20/02   MCCURTAIN                      HIGH WATER OVER HIGHWAY 70
                                          NEAR GARVIN. REPORTED BY
                                          LAW ENFORCEMENT.

22
Special weather statement, Mar 20, 10:30 AM CST, 36 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-201730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1030 AM CST WED MAR 20 2002

A COLD FRONT MOVED ACROSS NORTH LOUISIANA AND EAST TEXAS EARLY THIS
MORNING. SOME THUNDERSTORM ACTIVITY CONTINUES ACROSS NORTH CENTRAL
LOUISIANA BUT IS EXPECTED TO BE NEAR THE LOUISIANA COAST AND LOWER
MISSISSIPPI RIVER VALLEY THIS AFTERNOON AND EVENING. THUS...NO
SEVERE WEATHER IS EXPECTED OVER THE IMMEDIATE AREA.

ACTIVATION OF SKYWARN NETWORKS...SEVERE THUNDERSTORM SPOTTERS...AND
EMERGENCY MANAGEMENT...SHOULD NOT BE NEEDED THROUGH TONIGHT.

HEAVY RAINFALL OVER REGION SO FAR THIS WEEK...WILL RESULT IN MANY
STREAMS AND RIVERS ACROSS THE REGION TO FLOOD OVER THE NEXT FEW
DAYS. EMERGENCY MANAGEMENT OFFICIALS SHOULD CONTINUE TO MONITOR
THE LATEST FLOOD WARNINGS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Natchitoches

When
March 20, 11:06 AM CST
Where
Natchitoches County, Goldonna
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
31.724, -93.096 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2002Every state in 2002This day in weather historyWarnings in Louisiana, March 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5281193.